Ischaemic stroke in a patient with myasthaenic crisis and antiphospholipid antibody syndrome

Jose Danilo B. Diestro, Maria Kristina C. Dorotan, Vida Margarette D. Andal, Arnolfo B. Tomas, Romergryko Geocadin, Ma Epifania V. Collantes

Research output: Contribution to journalArticle

Abstract

While autoimmune diseases have been frequently found to coexist in the same patients, the co-occurrence of myasthaeniagravis and antiphospholipid antibody syndrome (APAS) has only been reported in eight cases. We present a case of a 46-year-old Filipina who developed ischaemic stroke while admitted at the neurocritical unit for myasthaenic crisis. She was successfully thrombolysed with intravenous recombinant tissue plasminogen activator (rTPA), given a regimen of intravenous Ig and a dose of cyclophosphamide prior to discharge. Extensive workup revealed APAS to be the aetiology of her stroke. Twenty-one months into her follow-up, she is doing well with a modified Rankin Score of 0. Our case suggests that rTPA followed by immunomodulators may be given safely in myasthaenic crisis patients who develop ischaemic stroke. We emphasise the importance of doing a comprehensive neurological evaluation in agitated patients in the critical care unit.

Original languageEnglish (US)
Article numbere231239
JournalBMJ case reports
Volume12
Issue number8
DOIs
StatePublished - Aug 1 2019

Keywords

  • immunology
  • neurology
  • neuromuscular disease
  • stroke

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Ischaemic stroke in a patient with myasthaenic crisis and antiphospholipid antibody syndrome'. Together they form a unique fingerprint.

  • Cite this

    Diestro, J. D. B., Dorotan, M. K. C., Andal, V. M. D., Tomas, A. B., Geocadin, R., & Collantes, M. E. V. (2019). Ischaemic stroke in a patient with myasthaenic crisis and antiphospholipid antibody syndrome. BMJ case reports, 12(8), [e231239]. https://doi.org/10.1136/bcr-2019-231239